International Overdose Awareness Day set for Aug. 31

International Overdose Awareness Day will be Aug. 31.

Each year, people throughout the world, come together to grieve with those who have lost loved ones or have suffered permanent damage as a result of the disease of addiction.

Since 2011, the number of U.S. citizens whose deaths were drug-related has exceeded the number of fatalities as a result of motor vehicle accidents. Every day 44 people in the U.S. die from an overdose of prescription painkillers and many more become addicted.

An overdose means having too much of a drug or even a combination of multiple drugs for your body to handle. Taking more than one kind of drug at a time can put a strain on the body which can also increase the effect of the drug and increasing harmful risks. For example, most heroin-related overdoses are caused when other depressant drugs are taken.

Alcohol and benzodiazepines such as Xanax are depressants and mixing them with drugs like heroin or even opioids (painkillers) greatly increases the risk of overdose.

There are a number of signs and symptoms that indicate if a person has overdosed. These can differ with the type of drug used. There are five signs to check for: Face, body, sleep, breathing and heartbeat. Face — is the face clammy to touch, lost its color, person having difficulty speaking; Body — is the body limp, fingernails or lips have a blue or purple tint; Sleep — is the person in a deep sleep and cannot be waken; Breathing — slowed or stopped; Heartbeat — slowed or stopped.

What to do if someone is overdosing:

Stay with them and assure them everything will be okay

If they appear unconscious, try to get a response from them (call their name)

If you can’t get a response, call 911 immediately and stay on the line

Keep an eye on them. It is normal to go in and out of consciousness

Some other signs that indicate an overdose might have occurred:


Severe headache

Chest pain

If you suspect an amphetamine type substance may have been involved, the person may feel hot, anxious, confused, agitated or even extremely paranoid

Gurgling and unusual snoring. Some substances slow down the body’s systems down causing an unusual gurgling or loud obstructive sounding snore. Attempt to wake the person immediately. Do not let people “sleep it off” if you think the person may be overdosing.

It is not necessary for someone to have all of these signs or symptoms to be overdosing. Exhibiting only a few could still mean they are in trouble and need emergency help.

The theme for this year’s Overdose Awareness Day is Rethink and Remember. Overdose Awareness Day is an opportunity to share the message that tragedy of overdose death is very preventable.

Jackson County Drug-Free Council will be sponsoring a candle-lighting remembrance ceremony for loved ones lost to overdose at 7 p.m. Aug. 31 at One Chamber Square.

The council intends to host this event annually to pay a tribute to those families struggling with the issue of addiction. The disease of addiction may not be a choice, but prevention and management of the disease is.

Dawn Goodman-Martin works at Schneck Medical Center. Send comments to